The dangers of abusing over the counter painkillers

Always stick within the recommended dose, and stop using them as soon as you no longer need them
Written by
a-stack-or-pile-of-white-pain-relief-tablets-pills-drugs-and-medication-on-an-isolated-white-with_t20_2J1vz8

Remember: All drugs, including the misuse of prescribed medication, can pose serious health risks, up to and including possible death.

You can buy a number of pain-relieving medicines without a prescription in supermarkets or pharmacies. These are for treating mild to moderate pain, flu symptoms or high temperatures. If you use them for too long, you can become addicted.

What are the effects of over the counter painkillers?

In the short term, painkillers help to relieve mild to moderate pain. 

However, misuse of over the counter painkillers could lead to damage to the liver and kidneys, as well as stomach ulcers, stroke, gastrointestinal bleeding and heart attacks.

What are the risks of over the counter painkillers?

Always read the leaflet that comes with medication you buy over the counter, and follow advice from your pharmacist. Ask if it is safe to drink while on the medication before drinking alcohol while taking painkillers.

There is always a risk of overdose – so it’s extremely important to take them exactly as directed on the packet

As they are so easy to get you may become dependent, so you feel you need them to cope, and some of them can also cause physical addiction

Check out our article on drug dependency.

Signs of over the counter painkiller complications

Some signs of complications include:

  • Dark black poo
  • Acid reflux
  • Heartburn
  • An ulcer
  • Pain in the pit of the stomach
  • Frequently feeling dizzy

The protective mucous barrier that forms the stomach lining erodes if over the counter painkillers are overused. If you wake up with an acidy taste in your mouth, this could be another sign that your stomach lining is being damaged.

If you are concerned that you may be experiencing complications from over the counter painkillers, contact your doctor. If it’s an emergency, call 999 or 112.

Withdrawal symptoms from over-the-counter drugs

If you take more than the recommended dose over a long period you will have withdrawal if you stop suddenly. Withdrawal is less severe if you reduce your dose gradually. You may feel unwell, anxious and uneasy.

Supports and Services

  • Drugs.ie: Online information and support for drug and alcohol use. Includes a national directory of drug and alcohol services
  • HSE Drugs, Alcohol, HIV and Sexual Health Helpline: Freephone 1800 459 459.
  • The Club Drug Clinic offers advice, support and detoxification for GHB (Liquid Ecstasy, G) and other chemsex and club drugs is an integrated person centred specialist addiction service: Tel 016488600
  • Rialto Community Drug Team
  • Find a local service through the National Directory for Drug and Alcohol Services at Drugs.ie
Related articles
Skip to content